MAUDE Adverse Event Report: COVIDIEN 840 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 840 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 4-840120DIUU-US
Medical Device Problem Code Disconnection (1171)
Health Effect - Clinical Code Respiratory Arrest (4461)
Date of Event 04/12/2022
Type of Reportable Event Death
Event or Problem Description
It was reported that while the nurses were moving a dnr (do not resuscitate) patient, the circuit of this 840 ventilator got disconnected and the ventilator generated an alarm.The nurses were unaware that the alarm being annunciated was for circuit disconnect.The patient died, however, it was determined that the ventilator was not at fault and it did not cause or contribute to the event.
 
Additional Manufacturer Narrative
Device evaluation summary: medtronic conducted an investigation based upon all information received.It was reported that while the nurses were moving a dnr (do not resuscitate) patient, the circuit of this 840 ventilator got disconnected and the ventilator generated an alarm.The nurses were unaware that the alarm being annunciated was for circuit disconnect.The device was available for evaluation.The service personnel (sp) evaluated the ventilator.There was no malfunction or product deficiency identified.The ventilator passed all tests per manufacturer specification and was returned to the customer.The event was due to clinician/user error as reported by the customer.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it has met all medtronic quality specifications.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Correction to section h6 evaluation code method.Correction section h3 device evaluation summary: medtronic conducted an investigation based on all information received.It was reported that while the nurses were moving a dnr (do not resuscitate) patient, the circuit of this 840 ventilator got disconnected and the ventilator generated an alarm.The nurses were unaware that the alarm being annunciated was for circuit disconnect.No product was returned for evaluation or made available.The customer informed medtronic service personnel (sp) that the unit was not at fault as the nurse disconnected the patient and then the patient disconnect alarm occurred.The unit generating a disconnect alarm when the patient is disconnected while in use on the ventilator is expected to occur by the design of the product.There is no malfunction or product deficiency.The customer also informed medtronic that there was no action required by the sp and the unit was placed back in use.With the information available, the investigation determines the cause of the event as a user error.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
840 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
kelly adams
2101 faraday avenue
carlsbad, CA 92008
7606035046
MDR Report Key14470923
Report Number8020893-2022-00094
Device Sequence Number14678583
Product Code CBK
UDI-Device Identifier10884522019354
UDI-Public10884522019354
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K970460
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number4-840120DIUU-US
Device Catalogue Number4-840120DIUU-US
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2022
Supplement Date Received by Manufacturer06/20/2022
Initial Report FDA Received Date05/23/2022
Supplement Report FDA Received Date06/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/29/2009
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown